Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 17, NWS Aberdeen, SD

July 6, 2010Lyman County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 6, 2010, 3:20 PM CDT for Lyman County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2010, 3:20 PM CDT (20:20 UTC)
Expired
Jul 6, 2010, 4:00 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 209 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:35 PM CDTHAIL 11 Wsw Oacoma, SDVIA NSSL SHAVE
Jul 6, 3:40 PM CDTHAIL 1.251 Sw Oacoma, SDDUDE RANCH RESIDENTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WFUS53 KABR 062020
TORABR
SDC085-062100-
/O.NEW.KABR.TO.W.0017.100706T2020Z-100706T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT TUE JUL 6 2010

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF OACOMA...OR 11 MILES
  SOUTHWEST OF CHAMBERLAIN...AND MOVING EAST AT 15 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  OACOMA AROUND 345 PM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 251 AND 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR
ROOM ON THE LOWEST FLOOR!

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4364 9963 4373 9964 4376 9966 4384 9967
      4386 9930 4385 9930 4381 9934 4377 9942
      4371 9940 4369 9946 4367 9945 4367 9937
      4362 9934
TIME...MOT...LOC 2020Z 271DEG 13KT 4374 9951

$$
KRAMLICH
2 follow-up statements
998 
WWUS53 KABR 062040
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT TUE JUL 6 2010

SDC085-062100-
/O.CON.KABR.TO.W.0017.000000T0000Z-100706T2100Z/
LYMAN SD-
340 PM CDT TUE JUL 6 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL LYMAN COUNTY
UNTIL 400 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR OACOMA...OR 6 MILES SOUTHWEST OF
CHAMBERLAIN...MOVING EAST AT 15 MPH.

LARGE HAIL TO THE SIZE OF GOLFBALLS IS ALSO POSSIBLE WITH THIS STORM.

THIS DANGEROUS STORM WILL BE NEAR...
  OACOMA AROUND 345 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4367 9947 4374 9954 4385 9953 4386 9930
      4385 9930 4381 9934 4377 9942 4371 9940
      4369 9946 4368 9946
TIME...MOT...LOC 2039Z 271DEG 13KT 4375 9941

$$
KRAMLICH
323 
WWUS53 KABR 062059
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 PM CDT TUE JUL 6 2010

SDC085-062109-
/O.EXP.KABR.TO.W.0017.000000T0000Z-100706T2100Z/
LYMAN SD-
359 PM CDT TUE JUL 6 2010

...THE TORNADO WARNING FOR EAST CENTRAL LYMAN COUNTY WILL EXPIRE AT
400 PM CDT/300 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4367 9947 4374 9954 4385 9953 4386 9930
      4385 9930 4381 9934 4377 9942 4371 9940
      4369 9946 4368 9946
TIME...MOT...LOC 2059Z 271DEG 13KT 4375 9931

$$
KRAMLICH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 6, 10:18 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 10:18 AM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 AM CDT TUE JUL 6 2010

.UPDATE...
WEAK 700HPA WAVE/TROF SLIDING OVER THE AREA IS CREATING SOME SCT
-SHRA/ISOLD -TSRA ALONG WITH INCREASING CLOUD COVER. FRONTAL
BOUNDARY STILL EXPECTED TO SLIDE EAST LATER THIS AFTN INTO THE
OVERNIGHT HOURS...WITH MUCH STRONGER WAVE EJECTING OVER TOP OF
FRONT. WITH UPPER FLOW BECOMING PARALLEL TO SFC FRONT...HEAVY RAIN
STILL POSSIBLE LATER TONIGHT AND MAY NEED TO ADD WORDING TO
AFTERNOON ZONE PACKAGE. FOR NOW...HAVE INCREASED CLOUD COVER AND
WENT CATEGORICAL WITH PCPN IN THE NEAR TERM. A BIT WORRIED ABOUT
HIGHS GIVEN CLOUD COVER/PCPN BUT TEMPS ARE STILL CLIMBING...IF
EVER SO SLOWLY. WILL MONITOR. UPDATED WORDED ZONE FORECAST HAS
BEEN SENT.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TUESDAY THROUGH THURSDAY

THE MAIN FORECAST CHALLENGE IN THE SHORT TERM IS THE NEXT
SHORTWAVE EXPECTED TO PASS THROUGH THE REGION TUESDAY EVENING INTO
WEDNESDAY. THERE IS RATHER GOOD AGREEMENT BETWEEN THE GFS NAM AND
ECMWF AT THIS POINT...WITH THE GFS ENSEMBLE MEMBERS HOLDING
TOGETHER RATHER WELL WITH LOW STANDARD DEVIATION WITH RESPECT TO 500MB
HEIGHTS. UPPER LEVEL SYNOPTIC SUPPORT FOR CONVECTION LOOKS BEST
AFTER 00Z. AT 200MB...DIVERGENCE LOOKS BEST BETWEEN 00Z AND 06Z WITH
BEST DIFFLUENCE OVER CENTRAL SOUTH DAKOTA. AT 500MB...THE
SOUTHWEST CWA IS THE FOCAL POINT FOR BEST PVA AND Q VECTOR
CONVERGENCE LOOKS SOMEWHAT DECENT. MID LEVEL LIFT LOOKS RATHER
IMPRESSIVE...WITH VALUES AROUND -20 UBAR/S DURING THE EVENING.
RATHER DECENT LOW LEVEL MOISTURE AND WARM AIR ADVECTION WILL BE IN
PLAY AS WELL. WENT WITH LIKELY POPS FOR MOST OF THE AREA TUESDAY
EVENING TO 12Z WEDNESDAY. LIKE THE LAST FEW SYSTEMS...THIS ONE HAS
ANOTHER HEAVY RAIN POTENTIAL. CHANCES FOR PRECIPITATION EXTEND
INTO WEDNESDAY...ESPECIALLY FOR EASTERN COUNTIES. AFTER THE
SYSTEM PASSES...THE REST OF THE SHORT TERM SHOULD BE DRY WITH NEAR
NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES.

.LONG TERM...THURSDAY NIGHT THROUGH SATURDAY NIGHT

MODELS ARE IN DECENT AGREEMENT THROUGH THE MID RANGE. THURSDAY
NIGHT AND FRIDAY APPEAR APPEAR TO BE THE DRY TIME FOR THE MID
RANGE AS HIGH PRESSURE SETS UP AT THE SFC. SATURDAY SEES THE
RETURN OF TSTORM CHANCES AS ANOTHER FRONT SWEEPS THROUGH THE
REGION. THIS CHANCE WILL LINGER INTO SUNDAY AS THE UPPER TROF
MOVES THROUGH BEHIND THE SFC FROPA.

TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD. SATURDAY WILL BE A LITTLE WARMER THAN FRIDAY AS H85 TEMPS
RISE INTO THE UPPER TEENS.

&&

.AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF
WESTERN AND CENTRAL SD. RADAR TRENDS DO INDICATE THAT PRECIP IS
DISSIPATING AND THIS TREND IS EXPECTED TO CONTINUE THROUGH THE
MORNING/EARLY AFTERNOON HOURS. KMBG WILL BE THE MAIN TAF SITE
AFFECTED WITH LIGHT RAIN THIS MORNING. CLOUD DEBRIS FROM THE
SHOWERS WILL LINGER THIS AFTERNOON...HOWEVER ALL CIGS WILL BE OF
VFR CATEGORY. LATER THIS AFTERNOON AND THIS EVENING A COLD FRONT
WILL MOVE FROM WEST TO EAST ACROSS THE REGION. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG THE FRONT. EXPECT LOWERING CIGS
AND REDUCED VSBYS IN AND AROUND ANY STORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...GIONTA
LONG TERM...WISE
AVIATION...KRAMLICH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 6, 4:42 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT TUE JUL 6 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT TUE JUL 6 2010 /342 AM MDT TUE JUL 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION THIS
EVENING THROUGH THE NIGHT. INITIALLY...SOME SEVERE STORMS ARE
POSSIBLE IN THE EVENING FOR CENTRAL SOUTH DAKOTA. WITH THE REST OF
THE THUNDERSTORMS...LOCALIZED HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RESIDUAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE
WEDNESDAY...ESPECIALLY IN THE EAST. OTHERWISE THE NEXT CHANCES FOR
SHOWERS AND THUNDERSTORMS ARE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ATG

In the hours before

Local storm report, Jul 6, 3:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 S RELIANCE            43.84N 99.60W
07/06/2010  E1.00 INCH       LYMAN              SD   PUBLIC

            SOME QUARTER SIZE HAIL BUT MOSTLY SMALLER.

&&

KGILLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:43 PM CDTSevere Thunderstorm WarningABRLyman47 min
Jul 6, 6:01 PM CDTFlash Flood WatchABRBrown, Buffalo, Clark, Codington, Day, Deuel and 14 more10 hr

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.